Why Do I Feel Bad If I Miss a Dose of My Antidepressant?

Missed Antidepressant Dose
Credit: Emma Kim/Getty Images

Question: Why do I feel bad if I miss a dose of my antidepressant or take it late?  Sometimes I start to feel almost like I have the flu, with an upset stomach, achiness and dizziness.

Answer:  You may be experiencing what is known as discontinuation syndrome.

Discontinuation syndrome is a set of symptoms such as fatigue, nausea, muscle pain, insomnia, anxiety, agitation, dizziness, blurred vision, irritability, tingling sensations, vivid dreams, sweating or electric shock sensations, which people may experience when they abruptly stop taking an antidepressant which has serotonin re-uptake inhibition as part of its mechanism of action.

   Examples of this type of medication include selective serotonin reuptake inhibitors (SSRIs) like Paxil, Zoloft and Prozac.

For many people, these symptoms will be quite mild, but others may find them particularly difficult to cope with.

Some people will also experience these symptoms when they miss a dose or take it late, especially if they are taking an antidepressant with a short half-life. Antidepressants with short half-lives are eliminated from the body so rapidly that symptoms may appear fairly soon after a missed dose, sometimes within hours. One example of an antidepressant with a short half-life is immediate release Effexor (venlafaxine), which has a half-life as short as three hours.

It is thought that perhaps this effect occurs because of the serotonin deficiency that occurs when you don't take your medication on time.  The temporary down-regulation of serotonin receptors that may occur when you have been an antidepressant for awhile could also play a role.

Although some have referred to this phenomenon as withdrawal, antidepressant discontinuation syndrome is not an indicator that antidepressants are addictive drugs.  Antidepressants are not habit forming and do not create the same type of drug-seeking behavior that we see with a true drug addiction.

The best way to avoid having these symptoms happen is to be very careful with properly timing your medication dose.

  If you are finding this difficult to manage, then you might also consider asking your doctor if he is willing to switch you to a different medication with a longer half-life. 

If you ever need to stop taking your antidepressant altogether, you should consult with your doctor first because these same types of symptoms can occur.  He can advise you about ways to avoid this happening, such as gradually tapering off your medication or switching to a different antidepressant.

Sources:

Grohol, John M.  "What Is Discontiuation Syndrome?"  Psych Central.  Psych Central.  Published:  December 2007.  Last updated:  March 16, 2015.  Accessed:  December 3, 2015.

Warner, Christopher H. "Antidepressant Discontinuation Syndrome." American Family Physician 74.3 (2006): 449-56.

Continue Reading